The intensity of the rush is a function of how much drug is taken and how rapidly the drug enters the brain and binds to the natural opioid receptors. Heroin is particularly addictive because it enters the brain so rapidly.
With heroin, the rush is usually accompanied by a warm flushing of the skin, dry mouth, and a heavy feeling in the extremities, which may be accompanied by nausea, vomiting, and severe itching.
After the initial effects, abusers usually will be drowsy for several hours. Mental function is clouded by heroin's effect on the central nervous system. Cardiac function slows. Breathing is also severely slowed, and sometimes, in the case of overdose, to the point of death.
Heroin overdose is a particular risk on the street, where the amount and purity of the drug cannot be accurately known. Increasingly, a drug known as naloxone is being used (even by users on the street) to treat overdose.
Back to: Heroin FAQ